SAN ANTONIO — Whenever you receive a prescription, the instructions for how much to take and how often are right on the bottle.
But when it comes to taking too many opioids or another drug that could interact poorly with your body, the results can be deadly. That's where Nalaxone or NARCAN can be a lifesaver.
“This is a great time to have Naloxone on board. You never know when an overdose can occur. Sometimes it happens accidentally and you don't know as the patient or the consumer,” said DeWayne Davidson, a clinical pharmacy practice manager with University Health.
He says going to multiple doctors raises the chance of an accidental overdose.
"You may go to a one doctor for one condition that's treated for pain. You go to a different doctor or maybe you have a surgery and your doctor doesn't know; that really increases that potential for overdose."
According to the CDC, in 2020 an average of 44 people died each day in the U.S. from overdoses on prescription opioids. That's more than 16,000 deaths, and close to 18% of all opioid overdose deaths that year.
Recognizing the symptoms of an overdose can mean the difference between life and death.
"So the classic symptoms of opioid overdose, certainly when you come across them, they probably could be unconscious," Davidson said. "They may be having trouble breathing, maybe really hard to arouse."
That's where naloxone or NARCAN comes in. It is administered one of two ways: via injection into the large muscle group in the leg or as a nasal spray in both nostrils.
"It blocks because it's right here close to your brain. It works pretty quickly and it's really easy to administer," Davidson said.
He added that if you're taking any kind of pain medication and there's potential for you to be prescribed another, make sure to talk to your doctor first to make sure it would be safe.
If you would like to see more of our Wear the Gown stories, click here.